Alert archive / Wyoming / High Wind Warnings in 2018

High Wind Warning 36, NWS Cheyenne, WY

October 2, 20184 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Oct 2, 2018, 8:53 PM MDT for 4 counties in Wyoming. It took effect at Oct 3, 2018, 6:00 AM MDT. It was in force for 9 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 2, 2018, 8:53 PM MDT (02:53 UTC)
In effect from
Oct 3, 2018, 6:00 AM MDT
Expired
Oct 3, 2018, 2:44 PM MDT
In force
9 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 7:55 AM MDTNON-TSTM WND GST 589 S Wheatland, WYTHIS IS WYDOT SITE BORDEAUX. SUSTAINED WIND 45 MPH.
Oct 3, 8:15 AM MDTNON-TSTM WND GST 609 Sse Wheatland, WYTHIS IS WYDOT SITE BOREAUX. SUSTAINED WIND 49 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.9 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
2388 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WWUS75 KCYS 030253
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
853 PM MDT Tue Oct 2 2018

...HIGH WIND WARNING IN EFFECT WEDNESDAY MORNING FOR THE WIND
PRONE AREAS OF SOUTHEAST WYOMING... 

WYZ106-031800-
/O.UPG.KCYS.HW.A.0031.181003T0800Z-181003T1500Z/
/O.NEW.KCYS.HW.W.0036.181003T1200Z-181003T1800Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
853 PM MDT Tue Oct 2 2018

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO NOON MDT WEDNESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 6 AM to noon MDT Wednesday. The
High Wind Watch is no longer in effect. 

* TIMING...6 AM until 12 PM MDT Wednesday. 

* WINDS...West to southwest 35 to 45 MPH with gusts up to 60 MPH.

* IMPACTS...Mainly to transportation. This includes the Bordeaux 
  area along Interstate 25 between Chugwater and Wheatland. Strong
  cross winds will create dangerous travel for light weight and 
  high profile vehicles, including camping trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ110-116-031800-
/O.NEW.KCYS.HW.W.0036.181003T1200Z-181003T1800Z/
North Snowy Range Foothills-South Laramie Range-
Including the cities of Arlington, Elk Mountain, Buford, 
Pumpkin Vine, and Vedauwoo
853 PM MDT Tue Oct 2 2018

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO NOON MDT WEDNESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 6 AM to noon MDT Wednesday. 

* TIMING...6 AM Until 12 PM MDT Wednesday. 

* WINDS...West to southwest 35 to 45 MPH with gusts up to 60 MPH. 

* IMPACTS...Mainly to transportation. This includes Arlington and
  Elk Mountain along Interstate 80 between Laramie and Rawlins,
  and the Interstate 80 Summit between Laramie and Cheyenne.
  Strong cross winds will create dangerous travel for light weight
  and high profile vehicles, including camping trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

CLH
4 follow-up statements
903 
WWUS75 KCYS 030807
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
207 AM MDT Wed Oct 3 2018

...HIGH WIND WARNINGS IN EFFECT THIS MORNING FOR THE WIND PRONE 
AREAS OF SOUTHEAST WYOMING...

WYZ106-110-116-031800-
/O.CON.KCYS.HW.W.0036.181003T1200Z-181003T1800Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, and Vedauwoo
207 AM MDT Wed Oct 3 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
NOON MDT TODAY...

* TIMING...6 AM Until Noon MDT.

* WINDS...West 35 to 45 MPH with gusts up to 60 MPH.

* IMPACTS...Mainly to transportation. This includes Arlington 
  and Elk Mountain along Interstate 80 between Laramie and 
  Rawlins, and the Interstate 80 Summit between Laramie and 
  Cheyenne. Strong cross winds will create dangerous travel for 
  light weight and high profile vehicles, including camping 
  trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
643 
WWUS75 KCYS 030809 CCA
NPWCYS

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Cheyenne WY
209 AM MDT Wed Oct 3 2018

...HIGH WIND WARNINGS IN EFFECT THIS MORNING FOR THE WIND PRONE 
AREAS OF SOUTHEAST WYOMING...

WYZ106-110-116-031800-
/O.COR.KCYS.HW.W.0036.181003T1200Z-181003T1800Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, and Vedauwoo
209 AM MDT Wed Oct 3 2018

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
NOON MDT TODAY...

* TIMING...6 AM Until Noon MDT.

* WINDS...West 35 to 45 MPH with gusts up to 60 MPH.

* IMPACTS...Mainly to transportation. This includes Arlington and
  Elk Mountain along Interstate 80 between Laramie and Rawlins,
  the Interstate 80 Summit between Laramie and Cheyenne, and
  Interstate 25 between Chugwater and Wheatland. Strong cross 
  winds will create dangerous travel for light weight and high 
  profile vehicles, including camping trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
447 
WWUS75 KCYS 031756
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1156 AM MDT Wed Oct 3 2018

WYZ106-110-116-032100-
/O.EXT.KCYS.HW.W.0036.000000T0000Z-181003T2100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, and Vedauwoo
1156 AM MDT Wed Oct 3 2018

...HIGH WIND WARNING NOW IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* TIMING...Until 3 PM.

* WINDS...West 35 to 45 MPH with gusts up to 60 MPH.

* IMPACTS...Mainly to transportation. This includes Arlington 
  and Elk Mountain along Interstate 80 between Laramie and 
  Rawlins, the Interstate 80 Summit between Laramie and 
  Cheyenne, and Interstate 25 between Chugwater and Wheatland. 
  Strong cross winds will create dangerous travel for light 
  weight and high profile vehicles, including camping trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Rubin
629 
WWUS75 KCYS 032044
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
244 PM MDT Wed Oct 3 2018

WYZ106-110-116-032145-
/O.CAN.KCYS.HW.W.0036.000000T0000Z-181003T2100Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, and Vedauwoo
244 PM MDT Wed Oct 3 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Warning. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 2, 6:21 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Oct 2, 6:21 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
621 PM MDT Tue Oct 2 2018

.SHORT TERM...(This evening through Thursday)
Issued at 145 PM MDT Tue Oct 2 2018

Mid-to-high level moisture continues to stream into the region
ahead of Rosa's remnants. Showers can be seen on radar across
western Colorado; these showers will reach portions of Carbon and
Albany Counties later this afternoon, with only denser areas of
cloud cover noted elsewhere. Behind Rosa, an upper-level zonal
flow will set in overnight. Under this pattern, the area of
concern will be the I-25 "wind" corridor between Chugwater and
Wheatland. A deep, shallow inversion will set up on the lee side
of the northern Laramie Range overnight, prohibiting the stronger
flow aloft from mixing down to the surface. However, the inversion
looks like it'll break in the early morning hours which will
allow for mixing down to the surface. Additionally, a lee surface
low will develop shortly after the inversion breaks. This set up,
along with funneling through the local terrain, will bring strong
and gusty winds from the west and southwest across the I-25
corridor near Bordeaux from about 0300 to 0900 MDT. A high wind
watch is out for this period and will continue to be accessed as
the event approaches.

Moving into Wednesday afternoon, cloudy and windy conditions will
prevail as the next upper level low pressure system moves in from
the west. A mid-level vorticity maximum will be ejected from the
flow and move across the region through the day Thursday. This
will aid in the continuation of windy conditions across the whole
of the region, in addition to rain showers, for the duration of
the day.

.LONG TERM...(Thursday night through Tuesday)
Issued at 145 PM MDT Tue Oct 2 2018

Long term forecast continues to be tricky with respect to an
amplified flow pattern. Hemispheric water vapor continues to show a
favorable regime for the development of a progressive amplified
mid level flow regime. An amplifying downstream subtropical ridge
and large west coast trough will be key in the placement of
individual features.

Friday, a shortwave trough is progged to eject over the front range
bringing showers and possible storms. WInds aloft will be increasing
thanks to a mid level jet of 55 to 60 kts. Some concerns for high
winds along and behind a cold front were noted. Winds were
increased in the grids. Multiple rounds of precipitation are likely
as a weak lee side low moves through south central Wyoming and
into the plains. Showers and possible high elevation snow will
develop Friday and continue through Saturday. This appears to be the
first chance of the season for significant high elevation snow. This
does however depend on the placement, the timing, and the strength
of the colder air from a canadian maritime high.

Sunday, potential exists for a very strong lee low to move close to
the area brining heavy precipitation. A large 500 mb trough with
strong DPVA and an attendant 90kt jet streak is expected to move
into the Great Plains Sunday morning. Should the strong low develop
in northern colorado, upslope flow with showers and embedded
thunderstorms will be likely. Currently, models are split. The
Canadian and the ECMWF show a low developing much further
south, while the GFS and the new FV3 continue to show a very deep
sub thousand millibar low in northern/central Colorado. GFS Ensembles
show good clustering of the lows in this region, lending some
confidence to the GFS solution. EPS solutions are a bit broader and
weaker with the surface low but overall deeper and more closed off
with the trough. While exact confidence is not high, both models
show very strong lift over the front range with ample moisture for
precipitation. A strong artic cold front will also bring the cold
air necessary for winter weather Sunday night through tuesday.
Should the timing of the cold air and the strong lift coincide,
mountains may see heavy snowfall for the first time this season.
This will need to be watched closely over the next few forecast
cycles. Regardless, both solutions favor a wet and cooler regime
than the warm september temperatures we have seen.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 613 PM MDT Tue Oct 2 2018

VFR prevails. Rain showers will likely become more widespread this
evening/overnight, mainly across Carbon county as remnant moisture
from Rosa continues to stream northward. Ceilings at KRWL may fall
to near 3000 feet at times. Otherwise, expect SCT to BKN sky cover
between 5k and 15k feet AGL for most terminals. Gusty winds likely
to develop across much of the region on Wednesday, with gusts over
30 knots common.

&&

.FIRE WEATHER...
Issued at 145 PM MDT Tue Oct 2 2018

Critical conditions no longer as moisture streams in from the
south and west today and cloud cover increases and lowers across
the region. Rain showers and a slight chance for thunderstorms
expected nearly each afternoon/evening through the extended.
Windy conditions are expected overnight tonight and through the
day Wednesday and Thursday. Snow possible as early as Friday
across the higher elevations. Snow levels will lower as we move
into next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 2 AM MDT Wednesday through Wednesday
     morning for WYZ106.

NE...None.
&&

SHORT TERM...AB
LONG TERM...AL
AVIATION...CLH
FIRE WEATHER...AB
Hazardous weather outlook, Oct 2, 2:45 PM MDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
245 PM MDT Tue Oct 2 2018

WYZ101>119-032045-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
245 PM MDT Tue Oct 2 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated afternoon and early evening thunderstorms will develop
across portions of Carbon and Albany Counties. Severe weather is
not expected.

West to southwest winds will become quite strong and gusty tonight
into early Wednesday morning over the central Laramie Range and
foothills. A High Wind Watch is in effect, including the Interstate
25 corridor between Chugwater and Wheatland from 2AM to 9 AM
Wednesday.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Gusty conditions along with isolated afternoon and early evening
thunderstorms will be possible Wednesday and Thursday.

A strong upper level low pressure system will slowly move northeast
into the central and southern Rockies late this weekend and early
next week. Widespread precipitation in the form of rain and high
elevation snow is forecast as soon as Friday night.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-032045-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
245 PM MDT Tue Oct 2 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Gusty conditions along with isolated afternoon and early evening
thunderstorms will be possible overnight Wednesday and into
Thursday.

A strong upper level low pressure system will slowly move northeast
into the central and southern Rockies late this weekend and early
next week. Widespread precipitation in the form of rain and high
elevation snow is forecast as soon as Friday night.

.Spotter information statement...

Spotter activation will not be required.

Nearby

High Wind Warnings in Wyoming, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.